Chloroquine and hydroxychloroquine are now being widely used for treatment of COVID-19. Both medications prolong the QT interval and accordingly may put patients at increased risk for torsades de pointes and sudden death. Published guidance documents vary in their recommendations for monitoring and managing these potential adverse effects. Accordingly, we set out to conduct a systematic review of the arrhythmogenic effect of short courses of chloroquine or hydroxychloroquine. We searched on MEDLINE and Embase, as well as in the gray literature up to April 17, 2020, for the risk of QT prolongation, torsades, ventricular arrhythmia, and sudden death with short-term chloroquine and hydroxychloroquine usage. This search resulted in 390 unique records, of which 41 were ultimately selected for qualitative synthesis and which included data on 1515 COVID-19 patients. Approximately 10% of COVID-19 patients treated with these drugs developed QT prolongation. We found evidence of ventricular arrhythmia in 2 COVID-19 patients from a group of 28 treated with high-dose chloroquine. Limitations of these results are unclear follow-up and possible publication/reporting bias, but there is compelling evidence that chloroquine and hydroxychloroquine induce significant QT-interval prolongation and potentially increase the risk of arrhythmia. Daily electrocardiographic monitoring and other risk mitigation strategies should be considered in order to prevent possible harms from what is currently an unproven therapy.
Keywords: Arrhythmia; COVID-19; Chloroquine; Coronavirus; Hydroxychloroquine; SARS-CoV-2; Sudden death; Torsades de pointes.
© 2020 Heart Rhythm Society. All rights reserved.